Mississippi, 2005

Hail and Damaging Wind in Mississippi, December 4, 2005

December 4, 2005 · NWS JAN · 14 events in 14 counties and zones

13 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 4, 10:45 AM CST, 1 hour earlier.

Area forecast discussion, Dec 4, 10:45 AM CST, 1 hour before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CST SUN DEC 4 2005

.DISCUSSION...NO REAL CHANGING IN THINKING. AS FRONT HAS ALL BUT
STALLED AROUND THE I 20 CORRIDOR. SOUTH OF THE FRONT TEMPS HAVE
WARMED UP NICELY TO THE LOWER AND MID 70S. THE JACKSON EVERS
INTERNATIONAL AIRPORT EVEN WARMED BACK UP TO 70 AROUND 820 AM JUST
BEFORE THE FRONT PASSED. ISENTROPIC LIFT ALREADY STARTING TO
INCREASE AND THE SHRA AND EMBEDDED TSRA ACTIVITY IS RESPONDING
ESPECIALLY ACROSS THE NRTHN MS AND SESTRN AR. FULLY EXPECT THIS TO
INCREASE WITH GOOD COVERAGE NORTH OF THE FRONT. SOUTH OF THE FRONT
THERE STILL LIES SOME SEVERE POTENTIAL. VERY WARM AND HUMID
CONDITIONS(70 DEGREE TEMPS OVER MID 60S DEWPOINTS) FOR THIS TIME OF
THE YEAR IS LEADING TO A DECENTLY UNSTABLE ATMOSPHERE AND WITH THE
DEVELOPMENT OF A SFC WAVE IN SE TX SHRA AND TSRA ARE EXPECTED TO
INCREASE IN THE WARM SECTOR. THERE EXIST ENOUGH SHEAR FOR A FEW
STORMS TO BECOME SEVERE AND SPC HAS MENTIONED THAT A WATCH MAY BE
NEEDED LATER TODAY FOR OUR STHRN COUNTIES. THE MAIN THREAT WILL BE
HAIL AND WINDS. WILL HOLD OFF ON AN UPDATE RIGHT NOW.

&&

.AVIATION...WIDESPREAD MVFR CEILINGS WILL CONTINUE TO PREVAIL MOST
OF THE DAY SOUTH(MEI/HBG) OF THE FRONT WHILE AREAS
NORTH(JAN/GLH/GWO) MAY DROP TO IFR STATUS AT TIMES. LOOK FOR SHRA
AND TSRA ACTIVITY TO INCREASE THROUGHOUT THE DAY ESPECIALLY AROUND
THE GLH/GWO/JAN/MEI. HBG MAY HOLD OFF UNTIL LATE THIS AFTERNOON
BEFORE ACTIVITY REALLY GETS GOING. SHRA AND TSRA WILL CAUSE BOTH THE
VISBIES AND CEILINGS TO DROP TO IFR STATUS AT TIMES. THERE IS ALSO
THE THREAT OF GR AT ALL SITES BUT ESPECIALLY NEAR MEI/HBG. TSRA
WINDS MAY ALSO BECOME A PROBLEM NEAR THOSE 2 SITES AS WELL.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CAB
Hazardous weather outlook, Dec 4, 4:52 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0452 AM CST SUN DEC 04 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051052-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0452 AM CST SUN DEC 04 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING GENERALLY ALONG AND SOUTH OF A LINE FROM PORT GIBSON TO
MERIDIAN MISSISSIPPI.  HAIL TO THE SIZE OF QUARTERS AND DAMAGING
WINDS OF 60 MPH WILL BE THE PRIMARY RISKS. A BRIEF TORNADO CANNOT
TOTALLY BE RULED OUT.

A WARM...MOIST AIRMASS WAS IN PLACE OVER THE LOWER MISSISSIPPI
RIVER VALLEY REGION THIS MORNING. A COLD FRONT FROM THE GOLDEN
TRIANGLE AREA OF EAST MISSISSIPPI TO NORTHEAST LOUISIANA WILL
MOVE THROUGH THE INTERSTATE 20 CORRIDOR BEFORE IT TRIGGERS THE
AFTERNOON ROUND OF  SEVERE STORMS...MAINLY OVER SOUTHEASTERN
MISSISSIPPI. MODERATE WIND SHEAR WILL COMBINE WITH THE UNSTABLE
AIR TO HELP MAINTAIN THE STORMS INTO THE OVERNIGHT WHEN HEAVY
RAINFALL WILL BECOME A GREATER CONCERN.

OTHERWISE...A LARGE AREA OF POST-FRONTAL RAIN WILL DEVELOP LATER
TODAY WITH A FEW ELEVATED THUNDERSTORMS POSSIBLY REACHING THE
STRONG CATEGORY. SOME SMALL HAIL WILL THE PRIMARY RISK FROM THE
BASTROP LOUISIANA TO VICKSBURG...JACKSON AND PHILADELPHIA
MISSISSIPPI AREAS.

...FLOODING...
LOCAL DOWNPOURS OF ONE TO TWO INCHES OVER A 6 HOUR PERIOD COULD
RESULT IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS
THROUGH TONIGHT ACROSS MUCH OF THE OUTLOOK AREA.

FOR TODAY...THE HEAVIER RAINS SHOULD BE ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR. THEN FOR TONIGHT...THE HEAVY RAINS SHOULD
DEVELOP FARTHER SOUTH AND ENCOMPASS MOST OF THE REGION SOUTH OF
THE HIGHWAY 82 CORRIDOR FROM SOUTHEAST ARKANSAS TO WINONA TO WEST
POINT
MISSISSIPPI. THE RAINS SHOULD DIMINISH FROM WEST TO EAST DURING
THE MORNING HOURS OF MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...DAYS TWO AND THREE...MONDAY AND TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY THROUGH SATURDAY...
A THREE TO FIVE DAY STRETCH DURING MOST OF THIS WEEK OF WELL
BELOW NORMAL TEMPERATURES WITH WIDESPREAD LOWS IN THE 20S EACH
DAY SHOULD MODERATE LATE NEXT WEEKEND. TEMPERATURES COULD AVERAGE
SOME 10 TO 15 DEGREES BELOW NORMAL ACROSS THE OUTLOOK AREA FOR
EARLY DECEMBER.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AGAIN THIS AFTERNOON AND TONIGHT FOR
AREAS ALONG AND SOUTH OF A LINE FROM TENSAS PARISH LOUISIANA...TO
SIMPSON AND LAUDERDALE COUNTIES IN MISSISSIPPI.
OTHERWISE...ACTIVATION IS NOT EXPECTED FROM MONDAY THROUGH
SATURDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Dec 4, 8:33 AM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
833 AM CST SUN DEC 4 2005

LAZ007-041530-
MOREHOUSE-
833 AM CST SUN DEC 4 2005

...STRONG THUNDERSTORM OVER NORTHEASTERN LOUISIANA...

AT 830 AM A STRONG THUNDERSTORM WAS ENTERING MOREHOUSE PARISH. THIS
STORM WAS MOVING TO THE NORTHEAST AT 30 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL UP TO HALF AN INCH IN DIAMETER. HEAVY
RAIN WILL ALSO BE POSSIBLE. THIS STORM WILL AFFECT THE CITY OF
BASTROP.

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
December 4, 11:45 AM CST
Where
Adams County, 2 mi N of Sibley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.417, -91.400

Hail, Franklin

When
December 4, 12:20 PM CST
Where
Franklin County, Roxie
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.500, -91.067

Hail, Lowndes

When
December 4, 1:00 PM CST
Where
Lowndes County, New Hope
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.467, -88.317

Hail, Bolivar

When
December 4, 1:16 PM CST to 1:18 PM CST
Where
Bolivar County, Gunnison
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -90.950

Hail, Lincoln

When
December 4, 1:32 PM CST to 2:08 PM CST
Where
Lincoln County, 2 mi W of Brookhaven
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.483

A swath of marble to nickel to quarter sized hail fell across a good portion of Lincoln county. The hail storm continued eastward into Lawrence county.

Hail, Lawrence

When
December 4, 2:08 PM CST to 2:10 PM CST
Where
Lawrence County, 8 mi W of Monticello
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.250

Hail, Newton

When
December 4, 2:30 PM CST
Where
Newton County, Hickory
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -89.017

Hail, Jefferson Davis

When
December 4, 2:58 PM CST to 3:02 PM CST
Where
Jefferson Davis County, 2 mi NW of Prentiss
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.617, -89.900

Hail, Covington

When
December 4, 3:25 PM CST
Where
Covington County, Collins
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.633, -89.550

Hail, Winston

When
December 4, 3:35 PM CST
Where
Winston County, 10 mi SW of Louisville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.033, -89.167

Hail, Kemper

When
December 4, 4:05 PM CST
Where
Kemper County, Preston
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
32.883, -88.833

Thunderstorm Wind, Marion

When
December 4, 4:40 PM CST
Where
Marion County, Sandy Hook
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.033, -89.817

A metal building was blown down.

Hail, Noxubee

When
December 4, 4:53 PM CST
Where
Noxubee County, 4 mi SW of Prairie Pt
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -88.417

Hail, Lamar

When
December 4, 5:05 PM CST
Where
Lamar County, 5 mi NW of Purvis
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.200, -89.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482081, 5482082, 5482083, 5482084, 5482085, 5482086, 5482087, 5482088, 5482089, 5482090, 5482091, 5482092, 5482093, 5482094.